Osteogenesis Imperfect and its Therapy


Question

The patient is a 64 yo woman with osteogenesis imperfecta and presumably, postmenopausal osteoporosis. She started having fractures at age 5 and has had many low-trauma fractures since that time. Her last fractures were 2002, vertebral compression fractures for which she had vertebroplasty of T5-T9. She underwent menarche at age 11. She had a partial hysterectomy with one ovary removed at 33 and was started on Premarin at 40, 0.625mcg daily. Her dose of HRT has been gradually reduced over the years and she is now on Menostar 14mcg patch daily.

She started on alendronate in 1995 and over the years, gradually developed worsening in bony pain until the alendronate was stopped in 2007. The pain then resolved over the course of a few months. She was put on monthly ibandronate 4/08 and took it without a problem for 15 months until she developed similar bone pain. The pain was severe, requiring IV analgesic at her PCP's office, but resolved after one month. Finally, 2 weeks ago, she was tried on risedronate 35mg weekly, but developed the same bone pain within 36 hrs of taking her first dose. She also has been on calcitonin in the past, for an unclear number of years, but it was stopped at least 5 years ago.

The question is what to do for her. She continues on the estrogen, but she is very nervous being off a bisphosphonate completely. Given the OI, Forteo does not really make sense. The literature on OI supports use of bisphosphonates, but the data is in children, not adults, and certainly not in women who likely also have a component of postmenopausal osteoporosis. She has now exhausted the most commonly used PO FDA-approved bisphosphonate regimens. Reclast seems a poor option as the bone pain then might last a very long should it occur.

I'm thinking we should switch her to either the low daily dose (2.5mg) of ibandronate, reduce her monthly dose to 100mg, or extend her dosing interval of 150mg to 6 weeks. I do not know if any of these regimens would be better tolerated. Perhaps she will have the same symptoms. We would be doing this knowing, of course, that reducing her to 100mg monthly will likely have lower efficacy than the 150mg monthly dose.

A related question is whether or not she should come off the estrogen patch if she is started back on a bisphosphonate. My reading would suggest the risk of adynamic bone is mostly theoretical, not established, but perhaps I am wrong.

In case you would like the info, here are her last 2 DXAs:

EXAM DATE: 05/16/2006

Anatomic Location: AP LUMBAR SPINE

BMD (gm/cm2): 0.659

SD above (+)/below, (-) T score: -3.5

SD above (+)/below, (-) Z score: -2.0

Percent Change From Previous: -1.5%

Anatomic Location: LEFT FEMORAL NECK

BMD (gm/cm2): 0.540

SD above (+)/below, (-) T score: -2.8

SD above (+)/below, (-) Z score: -1.4

EXAM DATE: 05/08/2008

Anatomic Location: AP LUMBAR SPINE

BMD (gm/cm2): 0.670

SD above (+)/below, (-) T score: -3.4

SD above (+)/below, (-) Z score: -1.8

Percent Change From 05/16/06: 1.7%

Anatomic Location: LEFT FEMORAL NECK

BMD (gm/cm2): 0.469

SD above (+)/below, (-) T score: -3.4

SD above (+)/below, (-) Z score: -2.0

Percent Change From Previous:

Thank you for any help you can provide. Please let me know if there is additional information that would be helpful. Thank you, LJ, MD

Response

This is an adult OI patient age 64. The clinical type of OI is not specified, I guess it might be type I (mild) Her last fractures were in 2002 (vertebral). She tolerated vertebroplasty ! She has had consistent estrogen replacement which is good. Her total bisphosphonate exposure is approximately 12 years of alendronate plus recently ibandronate for 15 months and the residronate for one dose. She has been on calcitonin "in the past" that was stopped 5 years ago but when she was also taking alendronate. She has developed bone pain (generalized ?) at some point "over the years" that has become increasingly frequent and severe on any bisphosphonate.

Her last two DXA values are provided: May '06 and April ' O8. The spine did not change, the femur neck T score went from -2.8 to -3.4.

1. Calcitonin and bisphosphonates should not be administered at the same time. They have the same target cell and the calcitonin does not add anything to the more effective bisphosphonate.

1. Bone pain (see FDA MedAlert about 1 year ago) is difficult to characterize. It occurs in a small number of bisphosphonate-treated patients. It stops when the bisphosphonate wears down over a month or so. We do not push bisphosphonate when this happens, I'm not sure why it occurs but it maybe due to a periosteal response or a change in bone turnover.

2. Do you have bone biomarkers: Are they significantly suppressed ? What is her CTx (C-telopeptide) serum phosphorus ?

3. What do her x-rays show (femur, humerus) at this time. Over time has she gained bone or is the demineralization basically unchanged. Is the cortex thinner ?

4. Is she Vit. D replete ?

5. An isotope bone scan may be informative re: sites contributing to the pain. I don't know this has been done in "bone pain" patients.

We are in the midst of the Adult OI Forteo study with Oregon and Baylor at this time. No hard results as yet. I agree using teriparatide might not offer much with all that bisphosphonate in bone. We do not use ibandronate pending hard data that shows that it will decrease hip fracture rate as alendronate and pamidronate and residronate do. Our adult data submitted for publication shows no effect of pamidronate or orals (alendronate/residronate) on fracture rate in type I OI and a p=0.05 effect in type III/IV patients. That is for 5 years after treatment, average age 34 years. .

A consideration regarding more bisphosphonate in this patient are the reports of femur shaft fractures in patients on long term treatment. The more useful determination at this point would be a bone biopsy after tetracycline labeling to show what her bone turnover actually is. . I can't see where zoledronic acid would add to what she has already gotten and it could provoke bone pain. In the absence of hard data, and depending on the biopsy she might receive teriparatide as shown effective sequentially after bisphosphonate in osteoporosis (not yet done for OI). I can't comment on pain with teriparatide.

Sorry, no good answers for this patient. I do not recommend more bisphosphonate at this time.

Jay R. Shapiro, MD, Director, the OI Program, Kennedy Krieger Institute and Johns Hopkins, Baltimore.